Hail, Halifax
- When
- May 12, 4:12 PM EST
- Where
- Halifax County, 0.89 mi SW of Bolling
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.460, -77.690
Quarter size hail was reported near Rosemary.
Convection developed as a cold front approached and crossed the area during the late afternoon/early evening hours. Although the best upper support remained north of the region, marginal instability and fairly steep lapse rates allowed one of the storms to become severe, producing large hail and some isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Convection developed as a cold front approached and crossed the area during the late afternoon/early evening hours. Although the best upper support remained north of the region, marginal instability and fairly steep lapse rates allowed one of the storms to become severe, producing large hail and some isolated wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 12, 2:30 PM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 330 PM EDT TUE MAY 12 2015 .SYNOPSIS...A COLD FRONT WILL PROGRESS SOUTHEAST ACROSS CENTRAL NORTH CAROLINA THIS EVENING. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST ON WEDNESDAY. && .NEAR TERM /THROUGH WEDNESDAY/... AS OF 330 PM TUESDAY... AS OF 19Z...THE SURFACE COLD FRONT WAS JUST TO THE WEST...ALONG THE FOOTHILLS OF THE MTNS. THE FRONT WILL CONTINUE TO PROGRESS EASTWARD OVER THE NEXT SEVERAL HOURS...EXITING THE AREA AROUND 06Z WEDNESDAY. A FEW SMALL ISOLATED SHOWERS HAVE DEVELOPED OVER CENTRAL NC THIS AFTERNOON...AND ADDITIONAL ISOLATED TO SCATTERED SHOWERS/STORMS WILL BE EXPECTED ALONG AND AHEAD OF THE COLD FRONT AS IT MOVES THROUGH CENTRAL NC. SEVERE THREAT SEEMS LIMITED AT THIS TIME. THE BEST BULK SHEAR (35 KTS) IS ACROSS THE NORTHWEST...WHILE THE BEST INSTABILITY (MUCAPE AROUND 2000 J/KG) IS ACROSS THE EAST. LOW-LEVEL LAPSE RATES ARE 7.5-8 C/KM ACROSS THE AREA. IF STRONG STORMS DO DEVELOP...THEY SHOULD BE MAINLY EAST AND SOUTHEAST OF THE TRIANGLE THIS EVENING. RELATIVELY COOLER DRY AIR WILL ADVECT INTO THE REGION BEHIND THE FRONT. SKIES WILL CLEAR AND WINDS WILL VEER TO MORE NORTHWESTERLY AS WELL. OVERNIGHT LOWS WILL DEPEND SOMEWHAT ON HOW QUICKLY THE FRONT PUSHES THROUGH THE AREA...BUT CURRENTLY EXPECT LOWS IN THE MID 50S NW TO LOW 60S SE. WEDNESDAY IS EXPECTED TO BE CLEAR AND DRY AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL... UPPER 70S TO AROUND 80 DEGREES...AND WILL FEEL MUCH MORE COMFORTABLE WITH DEWPOINTS IN THE MID 40S TO AROUND 50 DEGREES. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... AS OF 230 PM TUESDAY... WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A S/W EXITING OFF THE NEW ENGLAND COAST WHILE ANOTHER S/W LIFTING NE ACROSS THE CENTRAL PLAINS WILL CAUSE A S/W RIDGE TO BRIEFLY AMPLIFY ACROSS THE SE U.S. THIS WILL RESULT IN A SEASONABLY COOL AIR MASS TO SETTLE ACROSS CENTRAL NC. AFTERNOON LOW LEVEL THICKNESSES AVERAGE 15M BELOW NORMAL...SUGGESTING HIGH TEMPS THURSDAY ABOUT 5 DEGREES BELOW NORMAL. THIS YIELDS MAX TEMPS COMPARABLE TO MAV GUIDANCE IN THE LOW- MID 70S. SFC RIDGE WILL EXTEND OVERHEAD THURSDAY NIGHT...MAINTAINING FAIR CONDITIONS. EXPECT COOLEST MIN TEMPS OVER THE NE WHERE SFC DEWPOINTS EXPECTED TO BE LOWER DUE TO CLOSE PROXIMITY OF THE HIGH. MIN TEMPS 50-55. && .LONG TERM / FRIDAY THROUGH TUESDAY/... AS OF 230 PM TUESDAY... FRIDAY AND SATURDAY...S.W RIDGE WILL DE-AMPLIFY AS S/W INITIALLY OVER THE CENTRAL PLAINS LIFTS NE INTO THE GREAT LAKES. THIS DEAMPLIFICATION WILL CAUSE THE MID-UPPER LEVEL FLOW TO BECOME W-SW AND ADVECT A MOIST SIR MASS INTO CENTRAL NC. A SERIES OF PERTURBATIONS IN THE FLOW ALOFT ALONG WITH AFTERNOON INSTABILITY WILL CAUSE A FEW SHOWERS AND T-STORMS TO DEVELOP...MAINLY IN THE NW PIEDMONT FRIDAY AFTERNOON...AND AREAWIDE ON SATURDAY. DIFFICULT TO PINPOINT ANY PARTICULAR WAVE THAT WOULD CAUSE A POP HIGHER THAN 20- 30 PERCENT AT THIS TIME. THE ATMOSPHERE WILL BECOME INCREASINGLY WARM AND HUMID THIS PERIOD. MIN TEMPS IN THE LOW-MID 60S FRIDAY NIGHT. MAX TEMPS NEAR 80-LOWER 80S FRIDAY...AND LOW-MID 80S SATURDAY. SUNDAY THROUGH TUESDAY...MODEL GUIDANCE HAS BEEN FAIRLY CONSISTENT HIGHLIGHTING SUNDAY AS POSSIBLY BEING A LITTLE MORE ACTIVE CONVECTIVE-WISE...DEPICTING A MINOR S/W CROSSING OUR REGION DURING PRIME HEATING. SINCE THIS IS DAY 5...POPS NO HIGHER THAN 30-40 PERCENT SHOULD SUFFICE FOR NOW BUT IF MODEL TRENDS CONTINUE...HIGHER POPS WARRANTED. RESIDUAL OUTFLOW BOUNDARIES IN COMBINATION WITH THE MOIST AND UNSTABLE AIR MASS IN PLACE WILL SUPPORT MORE SCATTERED CONVECTION ON MONDAY THOUGH COVERAGE MAY BE LIMITED IF THE ATMOSPHERE IS SLOW TO RECOVER FROM SUNDAY'S ACTIVITY. A S/W IN THE NORTHERN STREAM AND ITS ATTENDANT SFC COLD FRONT WILL APPROACH FROM THE WEST TUESDAY. LATEST GFS MAY BE DISSIPATING THE UPPER RIDGE OVER THE SE U.S. TOO QUICKLY. FAVOR A SLIGHTLY SLOWER EASTWARD PROGRESSION OF THE FRONTAL SYSTEM. MAX TEMPS THROUGH THE PERIOD WILL REMAIN SLIGHTLY ABOVE NORMAL WHILE MIN TEMPS WILL BE SEVERAL DEGREES ABOVE NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 130 PM TUESDAY... 24-HOUR TAF PERIOD: VFR CONDITIONS SHOULD PREVAIL THROUGH THE TAF PERIOD...WITH THE EXCEPTION OF WHERE SHOWERS AND THUNDERSTORMS DEVELOP THIS AFTERNOON. THE CONVECTION AND THUS REDUCED AVIATION CONDITIONS...WILL BE MOST LIKELY ALONG AND AHEAD OF THE COLD FRONT AND MAINLY ACROSS THE EAST (KFAY AND KRWI...POSSIBLY KRDU BUT CONFIDENCE IS LOW). CONVECTION DOES NOT APPEAR POSSIBLE FURTHER WEST AT THE INT/GSO TERMINALS WHERE STRENGTHENING WESTERLY FLOW RESULTS IN DRYING/STABILIZATION DURING THE AFTERNOON HOURS. REGARDLESS... WINDS WILL LIKELY BE STRONG AND GUSTY...SOUTHWESTERLY AHEAD OF THE FRONT...VEERING TO NORTHWESTERLY BEHIND IT. WINDS SHOULD REMAIN IN THE 5-10 KT RANGE THROUGH THE REMAINDER OF THE TAF PERIOD...SLOWLY VEERING AROUND TO NORTHERLY ON WEDNESDAY. -RAH LOOKING AHEAD: EXPECT VFR CONDITIONS THE REMAINDER OF THE WEEK... POSSIBLY PREVAILING THROUGH THE UPCOMING WEEKEND AS WELL...THOUGH THE INT/GSO TERMINALS MAY SEE AN INCREASING POTENTIAL FOR SUB-VFR CONDITIONS FRI-SUN IN ASSOC/W SHORTWAVE DISTURBANCES IN SW FLOW ALOFT. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...RAH SHORT TERM...WSS LONG TERM...WSS AVIATION...RAH/VINCENT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 343 PM EDT TUE MAY 12 2015 NCZ007>010-021>026-038>041-073>076-083-084-131945- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 343 PM EDT TUE MAY 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ011-027-028-042-043-077-078-085-086-088-089-131945- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 343 PM EDT TUE MAY 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS A COLD FRONT TRACKS SOUTHEAST ACROSS CENTRAL NORTH CAROLINA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. THE POTENTIAL FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 3 PM AND 11 PM...PRIMARILY SOUTH AND EAST OF THE TRIANGLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EDT TUE MAY 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 3 ENE ROXBORO 36.42N 78.92W
05/11/2015 PERSON NC DEPT OF HIGHWAYS
TWO TREES DOWN, BLOCKING THE ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT TUE MAY 12 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND DMG 1 NNE ROXBORO 36.42N 78.97W
05/11/2015 PERSON NC 911 CALL CENTER
LARGE TREE LIMB HANGING IN THE ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT TUE MAY 12 2015
NCZ010-011-122115-
HALIFAX NC-WARREN NC-
443 PM EDT TUE MAY 12 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
AND NORTHEASTERN WARREN COUNTIES UNTIL 515 PM EDT...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GASBURG...OR 14 MILES NORTHEAST OF
WARRENTON...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...LITTLETON...SOUTHPOINTE AND MORNINGSTAR MARINAS...
LAKE GASTON...ROANOKE RAPIDS LAKE AND ROSEMARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3651 7790 3650 7782 3649 7773 3648 7768
3648 7765 3646 7763 3639 7800 3654 7805
3654 7790
TIME...MOT...LOC 2043Z 252DEG 28KT 3651 7794
22PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT TUE MAY 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 7 WNW ROSEMARY 36.50N 77.80W
05/12/2015 M40 MPH HALIFAX NC TRAINED SPOTTER
SPOTTER IS MEASURING UP TO 40 MPH GUSTS WITH WEATHER
STATION NEAR ROANOKE RAPIDS LAKE
&&
EVENT NUMBER RAH1500646
SECThe Norfolk radar (KAKQ), 84 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near Rosemary.
A couple of trees were blown down near Hamilton Street and Henry Street in Roanoke Rapids.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580299, 580300.